Iowa, 2015Blizzard in Iowa, January 8 to 9, 2015
January 8 to 9, 2015 · NWS ARX · 6 events in 6 counties and zones
Northeast Iowa experienced blizzard conditions from the afternoon of January 8th into the very early morning hours of the 9th. Sustained winds of 25 to 35 mph, with gusts as high as 50 mph, produced widespread whiteout conditions where the visibility was reduced to a quarter mile or less.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Northeast Iowa experienced blizzard conditions from the afternoon of January 8th into the very early morning hours of the 9th. Sustained winds of 25 to 35 mph, with gusts as high as 50 mph, produced widespread whiteout conditions where the visibility was reduced to a quarter mile or less. The winds also caused severe drifting to occur, making many roads impassable and the Iowa Department of Transportation pulled the plows off the roads early in the evening. The whiteout conditions started occurring during the afternoon of the 8th ahead of an area of low pressure and cold front. Light snow fell ahead of the cold front, with 1 to 2 inches of accumulations, and was accompanied by south winds gusting to 25 to 30 mph. Once the cold front passed through, the winds switched to the northwest and increased to produce widespread whiteout conditions from the light snow that had fallen earlier in the day. These conditions then continued well past nightfall before the winds diminished during the early morning hours of the 9th. Most schools across the area dismissed early on the 8th and also had delayed starts on the 9th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jan 8, 11:47 AM CST, 1 hour 58 minutes earlier.
Area forecast discussion, Jan 8, 11:47 AM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1147 AM CST THU JAN 8 2015
.UPDATE...
ISSUED AT 1147 AM CST THU JAN 8 2015
OBSERVATIONS AND IMAGES FROM ACROSS THE WESTERN SECTIONS OF THE
FORECAST AREA INTO NORTH CENTRAL IOWA AND SOUTH CENTRAL MINNESOTA
INDICATE BLOWING/DRIFTING SNOW IS ALREADY AN ISSUE. THE INITIAL
COLD FRONT AND WIND SHIFT ALREADY EXTENDS FROM NORTHEAST MINNESOTA
INTO NORTHWEST IOWA WITH REGIONAL RADARS SHOWING MORE LIGHT SNOW
FALLING WITH THIS FEATURE. THE WINDS WILL SWITCH TO THE
WEST/NORTHWEST BEHIND THIS AND CONTINUE TO BE SUSTAINED IN THE 15
TO 25 MPH RANGE WITH HIGHER GUSTS. WITH THE FALLING SNOW AND THE
WINDS CONTINUING TO MOVE THE SNOW AROUND...WILL MOVE THE START
TIME OF THE ADVISORY UP TO NOON ACROSS THE WESTERN SECTIONS. WILL
ALSO FILL IN THE GAP BETWEEN THE TWO ADVISORIES AND ADD THE
COUNTIES ACROSS OUR CENTRAL SECTIONS TO THE ADVISORY AS THE
FALLING SNOW AND BLOWING/DRIFTING SNOW WILL CREATE REDUCED
VISIBILITIES AND SLIPPERY TRAVEL CONDITIONS...ESPECIALLY ON THE
HIGHER TERRAIN AREAS. WILL MAKE THE EXPIRATION OF THESE COUNTIES
THE SAME AS THE EASTERN COUNTIES...09.06Z. WIND CHILL VALUES WILL
BECOME A CONCERN DURING THE EVENING HOURS...BUT FOR NOW...PLAN TO
HANDLE THAT WITH THE CURRENT ONGOING ADVISORIES AND TRANSITION
OVER TO WIND CHILL ADVISORIES ONCE THE CONDITIONS FROM THE
FALLING/BLOWING/DRIFTING SNOW SETTLE DOWN.
UPDATE ISSUED AT 905 AM CST THU JAN 8 2015
WIND CHILLS ARE EXPECTED TO CONTINUE IMPROVING THIS MORNING.
DESPITE A FEW AREAS STILL BELOW ADVISORY CRITERIA...HAVE LET THE
ADVISORY EXPIRE AS ALL AREAS SHOULD BE INTO THE TEENS BELOW ZERO
BY LATE MORNING. CERTAINLY NOT A BALMY DAY...BUT NEED TO FOCUS THE
HEADLINES ON THE IMPACTS FROM THE SNOW AND BLOWING SNOW AND WILL
READDRESS THE WIND CHILL CONCERNS ONCE THIS EVENT IS OVER.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 409 AM CST THU JAN 8 2015
AFTER THE BITTER WIND CHILLS THIS MORNING...FIRST CONCERN...BLOWING
AND DRIFTING SNOW POTENTIAL OVER THE OPEN AREAS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA ASSOCIATED WITH A STOUT LOW LEVEL
JET. SECOND...A VIGOROUS SHORTWAVE DIGS INTO THE REGION FROM MID
MORNING INTO THIS AFTERNOON PRODUCING 2 TO 4 INCHES OF SNOWFALL
ALONG AND NORTH OF THE INTERSTATE 94 CORRIDOR. THIRD...A POTENT
ARCTIC FRONT CHARGES THROUGH THE REGION THIS AFTERNOON INTO THIS
EVENING PRODUCING STRONG NORTHWEST WINDS OF 20 TO 30 MPH WITH
GUSTS OF 45 MPH AT TIMES IN OPEN AREAS. THESE WINDS WILL PRODUCE
AREAS OF BLOWING AND DRIFTING IN OPEN AREAS WEST OF THE
MISSISSIPPI RIVER...ESPECIALLY ALONG AND WEST OF HIGHWAY 52.
BITTERLY COLD AIR THEN SURGES IN BEHIND THE FRONT TONIGHT WITH
WIND CHILL VALUES PLUMMETING INTO THE -20 TO -30 DEGREE RANGE. A
WIND CHILL ADVISORY WILL LIKELY BE REQUIRED FOR MUCH OF THE AREA
FROM MIDNIGHT TONIGHT THROUGH AROUND NOON ON FRIDAY.
CENTRAL INTO NORTH CENTRAL WISCONSIN....A WINTER WEATHER ADVISORY WILL
BE ISSUED FOR CENTRAL INTO NORTH CENTRAL WISCONSIN FROM 9 AM THIS
MORNING THROUGH MIDNIGHT TONIGHT WHERE 2 TO 4 INCHES OF SNOWFALL
IS EXPECTED. THE SNOW WILL CREATE SOME SLICK TRAVEL
CONDITIONS...THEN SOME BLOWING AND DRIFTING SNOW WILL BE A CONCERN
LATE THIS AFTERNOON AND EVENING OVER THE OPEN AREAS OF CLARK AND
TAYLOR COUNTIES...WHERE ADDITIONAL TRAVEL IMPACTS ARE EXPECTED.
INTERESTING TO NOTE SOME OF THE MESOSCALE MODEL GUIDANCE IS
SUGGESTING A BAND OF 4-6 INCHES OF SNOWFALL ALONG OR NORTH OF THE
INTERSTATE 94 CORRIDOR. LEANED MORE TOWARDS A MODEL CONSENSUS
APPROACH FOR SNOW ACCUMULATIONS BUT WILL HAVE TO KEEP A CLOSE EYE
ON MODEL TRENDS EARLY THIS MORNING.
SOUTHEAST MINNESOTA AND NORTHEAST IOWA...SOME DRIFTING SNOW IS
EXPECTED THIS MORNING ON SOUTHWEST WINDS OF 17 TO 20 MPH...GUSTING
TO AROUND 35 MPH AT TIMES. STRONGER WINDS ARE EXPECTED THIS
AFTERNOON INTO THIS EVENING AS THE ARCTIC FRONT MOVES THROUGH. A
WINTER WEATHER ADVISORY WILL BE ISSUED FOR AREAS ALONG AND WEST OF
HIGHWAY 52...EXCLUDING CLAYTON COUNTY...FOR BLOWING AND DRIFTING
SNOW. NORTHWEST WINDS OF 20 TO 30 MPH...WITH GUSTS TO 45 MPH...ARE
EXPECTED. PLAN FOR IMPACTS ON THE AFTERNOON AND EVENING COMMUTE.
VISIBILITIES REDUCED TO 1/2 MILE IN BLOWING SNOW AND SOME DRIFTING
OVER ROADS CREATING SLIPPERY TRAVEL.
.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 409 AM CST THU JAN 8 2015
BITTERLY COLD WIND CHILLS OF -20 TO -30 WILL BE IN PLACE ACROSS THE
REGION FRIDAY MORNING WITH AND ARCTIC AIRMASS IN PLACE. THERE WON/T
BE MUCH OF AN IMPROVEMENT FRIDAY AFTERNOON. PLAN ON HIGHS ONLY
MAKING IT INTO THE 4 BELOW TO 4 ABOVE RANGE. ANOTHER BITTERLY COLD
NIGHT FRIDAY NIGHT PERSISTING INTO SATURDAY MORNING...AND AN
ADDITIONAL WIND CHILL ADVISORY IS LOOKING LIKELY. HAVE LOWERED
HIGH TEMPERATURES FRIDAY NIGHT AS IT LOOKS LIKE FAVORED COLD SPOTS
WILL DECOUPLE. PLAN ON LOWS OF -10 TO -17....WIND CHILLS OF -20 TO
-32. A WEAK SHORTWAVE IS EXPECTED TO PUSH ACROSS THE AREA SATURDAY
NIGHT AND MAY GENERATE SOME LIGHT SNOW OVER NORTH CENTRAL
WISCONSIN. TEMPERATURES WILL WARM INTO THE SINGLE DIGITS TO TEENS
ABOVE ZERO SO WE WILL FINALLY SEE A LITTLE RELIEF FROM THE BITTER
COLD. HIGH PRESSURE THEN LOOKS TO DOMINATE THE WEATHER PATTERN
LATE IN THE WEEKEND INTO EARLY NEXT WEEK WITH SEASONABLE
TEMPERATURES EXPECTED.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1147 AM CST THU JAN 8 2015
PRIMARILY MVFR CEILINGS EXPECTED THROUGH TONIGHT...BUT THE MAIN
CONCERN WILL BE THE VISIBILITY. SOUTHWEST WINDS AHEAD OF THE COLD
FRONT ALREADY CREATING SOME REDUCED VISIBILITIES FROM BLOWING SNOW
AND THIS COMBINED WITH THE LIGHT SNOW THAT WILL FALL UNTIL THE
FRONT PASSES THROUGH...WILL KEEP THE VISIBILITY IFR. THE FRONT
WILL MOVE BOTH TAF SITES LATER THIS AFTERNOON SWINGING THE WINDS
AROUND TO THE NORTHWEST WITH AN INCREASE IN BOTH SUSTAINED SPEEDS
AND GUSTS. THE FALLING SNOW SHOULD END WITH THE PASSAGE OF THE
FRONT...BUT THE INCREASED WINDS WILL PRODUCE MORE BLOWING SNOW
THAT WILL CONTINUE TO REDUCE THE VISIBILITY TO IFR AT KRST. KLSE
MAY ALSO SEE SOME BLOWING SNOW AND HAVE INCLUDE A PERIOD OF MVFR
VISIBILITIES THIS EVENING BEHIND THE FRONT. THE WINDS SHOULD START
TO SUBSIDE LATE TONIGHT ALLOWING THE BLOWING SNOW TO END AND WITH
SKIES CLEARING OUT...VFR CONDITIONS EXPECTED FROM LATE TONIGHT
THROUGH SATURDAY MORNING.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR WIZ032-
033-041-053>055-061.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR WIZ017-
029-034-042>044.
MN...WINTER WEATHER ADVISORY UNTIL 3 AM CST FRIDAY FOR MNZ086-087-094-
095.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR MNZ079-
088-096.
IA...WINTER WEATHER ADVISORY UNTIL 3 AM CST FRIDAY FOR IAZ008>010-018-
019-029.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR IAZ011-
030.
&&
UPDATE...04
SHORT TERM...WETENKAMP
LONG TERM...WETENKAMP
AVIATION...04Hazardous weather outlook, Jan 8, 1:45 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
145 PM CST THU JAN 8 2015
IAZ008>010-018-019-029-MNZ086-087-094-095-091945-
MITCHELL-HOWARD-WINNESHIEK-FLOYD-CHICKASAW-FAYETTE-DODGE-OLMSTED-
MOWER-FILLMORE-
145 PM CST THU JAN 8 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA
AND SOUTHEAST MINNESOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A BLIZZARD WARNING HAS BEEN ISSUED UNTIL LATE TONIGHT. THE
COMBINATION OF 1 TO 2 INCHES OF SNOWFALL...WINDS GUSTS AS HIGH AS
50 MPH...AND BLOWING AND DRIFTING SNOW WILL RESULT IN VERY LOW
VISIBILITIES WITH SOME WHITEOUT CONDITIONS. ROADS WILL BE SLIPPERY
AND THERE MAYBE SOME DRIFTING ACROSS ROADWAYS. TRAVEL WILL BE VERY
DIFFICULT.
BITTER COLD WIND CHILLS OF 15 TO 30 BELOW ZERO WILL ALSO OCCUR.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
PLAN ON BITTER COLD WIND CHILLS OF 20 TO 35 BELOW ZERO FRIDAY
THROUGH SATURDAY MORNING. WIND CHILL ADVISORIES ARE LIKELY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
WIZ017-029-034-042>044-091945-
TAYLOR-CLARK-JACKSON-MONROE-JUNEAU-ADAMS-
145 PM CST THU JAN 8 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN...NORTH CENTRAL WISCONSIN AND WEST CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH THIS EVENING. THE
COMBINATION OF 2 TO 4 INCHES OF SNOWFALL...WINDS GUSTS AS HIGH AS
40 MPH...AND SOME BLOWING AND DRIFTING SNOW WILL RESULT IN LOW
VISIBILITIES...SLIPPERY ROADS AND DIFFICULT TRAVEL.
BITTER COLD WIND CHILLS OF 20 TO 35 BELOW ZERO WILL OCCUR AGAIN
AFTER MIDNIGHT. ANOTHER WIND CHILL ADVISORY WILL LIKELY BE ISSUED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
PLAN ON BITTER COLD WIND CHILLS OF 20 TO 35 BELOW ZERO FRIDAY
THROUGH SATURDAY MORNING. WIND CHILL ADVISORIES ARE LIKELY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
IAZ011-030-MNZ079-088-096-WIZ032-033-041-053>055-061-091945-
ALLAMAKEE-CLAYTON-WABASHA-WINONA-HOUSTON-BUFFALO-TREMPEALEAU-
LA CROSSE-VERNON-CRAWFORD-RICHLAND-GRANT-
145 PM CST THU JAN 8 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH THIS EVENING. THE
COMBINATION OF 1 TO 3 INCHES OF SNOWFALL...WINDS GUSTS AS HIGH AS
40 MPH...AND SOME BLOWING AND DRIFTING SNOW WILL RESULT IN LOW
VISIBILITIES...SLIPPERY ROADS AND DIFFICULT TRAVEL.
BITTER COLD WIND CHILLS OF 15 TO 25 BELOW ZERO WILL OCCUR AGAIN
AFTER MIDNIGHT. ANOTHER WIND CHILL ADVISORY WILL LIKELY BE ISSUED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
PLAN ON BITTER COLD WIND CHILLS OF 15 TO 25 BELOW ZERO FRIDAY
THROUGH SATURDAY MORNING. WIND CHILL ADVISORIES ARE LIKELY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
In the hours before
Local storm report, Jan 8, 12:52 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1252 PM CST THU JAN 8 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1246 PM SNOW 3 NNW BYRON 44.08N 92.67W
01/08/2015 M1.0 INCH OLMSTED MN PUBLIC
SNOW DURATION 24 HOURS. OBSERVER LOCATION
BYRON 4N.
1243 PM SNOW 1 W DODGE CENTER 44.03N 92.86W
01/08/2015 M1.0 INCH DODGE MN PUBLIC
SNOW DURATION 24 HOURS. OBSERVER LOCATION
DODGE CENTER.
1242 PM SNOW PLAINVIEW 44.16N 92.17W
01/08/2015 M1.0 INCH WABASHA MN PUBLIC
SNOW DURATION 24 HOURS. OBSERVER LOCATION
PLAINVIEW.
1241 PM SNOW 1 N WABASHA 44.38N 92.04W
01/08/2015 M1.0 INCH WABASHA MN PUBLIC
SNOW DURATION 24 HOURS. OBSERVER LOCATION
WABASHA 1W.
1240 PM SNOW 3 WNW ZUMBRO FALLS 44.30N 92.47W
01/08/2015 M1.5 INCH WABASHA MN PUBLIC
SNOW DURATION 24 HOURS. OBSERVER LOCATION
MAZEPPA 4NE.
1239 PM SNOW 5 NNE ZUMBRO FALLS 44.35N 92.40W
01/08/2015 M1.5 INCH WABASHA MN PUBLIC
SNOW DURATION 24 HOURS. OBSERVER LOCATION
OAK CENTER.
&&
NWS LA CROSSE WI
IRIS SYSTEMLocal storm report, Jan 8, 1:04 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
104 PM CST THU JAN 8 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0101 PM SNOW ARCADIA 44.25N 91.49W
01/08/2015 M1.0 INCH TREMPEALEAU WI PUBLIC
SNOW DURATION 24 HOURS. OBSERVER LOCATION
ARCADIA.
0100 PM SNOW OSSEO 44.58N 91.21W
01/08/2015 M1.0 INCH TREMPEALEAU WI PUBLIC
SNOW DURATION 24 HOURS. OBSERVER LOCATION
OSSEO.
1258 PM SNOW LONGWOOD 44.89N 90.60W
01/08/2015 M2.0 INCH CLARK WI PUBLIC
SNOW DURATION 24 HOURS. OBSERVER LOCATION
LONGWOOD.
&&
NWS LA CROSSE WI
IRIS SYSTEMBlizzard, Chickasaw
- When
- January 8, 1:45 PM CST to January 9, 12:55 AM CST
- Where
- Chickasaw forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.060, -92.318 (the zone’s center; the record gives no point)
Sustained south winds of 15 to 25 mph, with higher gusts, produced sporadic whiteouts during the early afternoon of January 8th. Conditions deteriorated once a cold front moved through. The winds became northwest at 20 to 35 mph, with higher gusts, which produced widespread whiteouts from the 1 to 2 inches of snow that had fallen earlier in the day. The blowing and drifting snow created very poor driving conditions and most the schools in Chickasaw County dismissed early on the 8th and all of them started late on the 9th.
Blizzard, Fayette
- When
- January 8, 1:45 PM CST to January 9, 1:35 AM CST
- Where
- Fayette forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 42.863, -91.844 (the zone’s center; the record gives no point)
Sustained south winds of 15 to 25 mph, with higher gusts, produced sporadic whiteouts during the early afternoon of January 8th. Conditions deteriorated once a cold front moved through. The winds became northwest at 20 to 35 mph, with higher gusts, which produced widespread whiteouts from the 1 to 2 inches of snow that had fallen earlier in the day. The blowing and drifting snow created very poor driving conditions and most of the schools in Fayette County dismissed early on the 8th and all of them started late on the 9th.
Blizzard, Floyd
- When
- January 8, 1:45 PM CST to January 9, 12:15 AM CST
- Where
- Floyd forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.060, -92.789 (the zone’s center; the record gives no point)
Sustained south winds of 15 to 25 mph, with higher gusts, produced sporadic whiteouts during the early afternoon of January 8th. Conditions deteriorated once a cold front moved through. The winds became northwest at 20 to 35 mph, with higher gusts, which produced widespread whiteouts from the 1 to 2 inches of snow that had fallen earlier in the day. The blowing and drifting snow created very poor driving conditions and most of the schools in Floyd County dismissed early on the 8th and started late on the 9th.
Blizzard, Howard
- When
- January 8, 1:45 PM CST to January 9, 12:40 AM CST
- Where
- Howard forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.357, -92.317 (the zone’s center; the record gives no point)
Sustained south winds of 15 to 25 mph, with higher gusts, produced sporadic whiteouts during the early afternoon of January 8th. Conditions deteriorated once a cold front moved through. The winds became northwest at 20 to 35 mph, with higher gusts, which produced widespread whiteouts from the 1 to 2 inches of snow that had fallen earlier in the day. The blowing and drifting snow created very poor driving conditions and most of the schools in Howard County dismissed early on the 8th and all of them started late on the 9th.
Blizzard, Mitchell
- When
- January 8, 1:45 PM CST to January 9, 12:10 AM CST
- Where
- Mitchell forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.356, -92.789 (the zone’s center; the record gives no point)
Sustained south winds of 15 to 25 mph, with higher gusts, produced sporadic whiteouts during the early afternoon of January 8th. Conditions deteriorated once a cold front moved through. The winds became northwest at 20 to 35 mph, with higher gusts, which produced widespread whiteouts from the 1 to 2 inches of snow that had fallen earlier in the day. The blowing and drifting snow created very poor driving conditions and most of the schools in Mitchell County dismissed early on the 8th and started late on the 9th.
Blizzard, Winneshiek
- When
- January 8, 1:50 PM CST to January 9, 1:25 AM CST
- Where
- Winneshiek forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.291, -91.844 (the zone’s center; the record gives no point)
Sustained south winds of 15 to 25 mph, with higher gusts, produced sporadic whiteouts during the early afternoon of January 8th. Conditions deteriorated once a cold front moved through. The winds became northwest at 20 to 35 mph, with higher gusts, which produced widespread whiteouts from the 1 to 2 inches of snow that had fallen earlier in the day. The blowing and drifting snow created very poor driving conditions and all the schools in Winneshiek County dismissed early on the 8th and started late on the 9th.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in Iowa, January 8, 20151 death · 1 injured · 18 events
- Lake-Effect Snow in New York, January 8 to 10, 2015$140,000 · 8 events
- Lake-Effect Snow in Pennsylvania, January 8 to 10, 2015$150,000 · 1 event
- Extreme Cold in Indiana, January 8, 201524 events
- Blizzard in Minnesota, January 8 to 9, 201522 events
- Winter Weather in Indiana, January 8 to 9, 201522 events
- Winter Weather in Wisconsin, January 8, 201520 events
- Blizzard and Winter Weather in South Dakota, January 8, 201515 events
- Cold in Ohio, January 8, 201514 events
- High Wind and Winter Weather in South Dakota, January 8, 201556 kt wind · 13 events
- Winter Weather in Iowa, January 8, 201513 events
- Heavy Snow in Michigan, January 8 to 9, 201511 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 550273, 550274, 550275, 550276, 550277, 550278.